Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 16, 2023, 2:59 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2023, 2:59 PM MST (21:59 UTC)
- Expired
- Aug 16, 2023, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:38 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 9:38 AM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 938 AM MST Wed Aug 16 2023 .SYNOPSIS...Monsoon moisture will remain over northern Arizona through the week. Showers and thunderstorms are forecast to develop each afternoon and evening. Deep tropical moisture should arrive by the weekend. This will increase the chances of showers and thunderstorms over northern Arizona Saturday and Sunday. Near normal temperatures and light afternoon breezes will prevail outside of showers and storms. && .UPDATE...No changes to the forecast this morning. Focus has been on the changing pattern with the coming weekend. The tropical system we've been focusing on off the western Mexico coast has been named: TS Hilary. Confidence is still low as to how much rain and subsequently what impacts we will have here in northern Arizona. Even ensemble based guidance has been shifting more northward with the track over the past 24 hours. Despite this shift, Arizona remains a no-mans-land between little to normal rainfall and several inches of rain over multiple days. Some limitations to the forecast besides just the track are cloud cover and instability: if we get too much cloud cover Saturday from thunderstorms the night before we could experience significantly less rainfall since activity would be dramatically subdued. That's a scenario currently projected by the GFS. Euro on the other hand has much clearer sky conditions meaning we would have more instability to work with. Sadly just lots of pieces to work with right now that have different outcomes based on how they come together. && .PREV DISCUSSION /242 AM MST/...There really is no end in sight to the flow of monsoon moisture across northern Arizona. High pressure will remain centered east of Arizona, wobbling from over New Mexico/Colorado to the central United States and then back toward New Mexico/Colorado over the coming 6 to 10 days. At the same time troughing will remain off the west coast helping to produce a general moist southerly flow across Arizona. Toward the weekend and lasting into next week very deep tropical moisture will push into Arizona, especially western portions, where an increased threat of flash flooding could become an issue. For today and Thursday...Not much change in the current pattern. Just about the same coverage and timing of showers and thunderstorms as seen on Tuesday. The focus will once again be from the White Mountains and Mogollon Rim westward to Yavapai County and Grand Canyon country. The typical storm threats will exist with cloud-to-ground lightning and locally heavy rain. Otherwise, little change in temperatures and light breezes away from thunderstorms. Starting Friday and lasting into early next week...High pressure will remain centered to the east of Arizona with a trough off the west coast for a continuation of moist southerly flow. In fact, the flow will tap deep into the tropics with a significant push of moisture moving northward over the Gulf of California. Later in the weekend, from Saturday into Sunday, this moisture push will be helped along, by a so far unnamed, tropical system moving northward along the Baja California coast. The main impact for northern Arizona will be deep moisture and unstable air mass from about a Payson to Winslow to Page line westward. It is across this area where the potential for an increased flash flood event may develop. Confidence remains on the lower side since there is still some uncertainty as to where the plume of deepest moisture will head (it could head into California and Nevada). The main point is keep checking back as the weekend trends come more into focus. East of the line described above storm activity will remain mainly isolated. Winds could get a little gusty later in the weekend as pressure gradients are expect to strengthen, partially in response to the tropical system along the Baja California coast and the very strong high pressure system to the east. Otherwise, mainly seasonable temperatures through the period. && .AVIATION...For the 18Z TAF Package...Expecting mostly VFR conditions for the period. TS and SHRA has ended for the moment across the area. Expecting widely scattered TS to redevelop after 19Z. Nearby TS will result in gusty outflow winds for sites this evening. Activity will diminish after 3Z, but pockets of TS and SHRA will linger overnight until ~12Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today and Thursday...Scattered showers and thunderstorms will continue each afternoon/evening. Winds near storms could be gusty and erratic. Otherwise, look for south- southwest winds of 10-20 mph each afternoon. Minimum RH values will range between 20-40%. Friday through Sunday...Scattered showers and storms will continue Friday, before more widespread coverage comes in over the weekend. Flash flooding will be the biggest threat over the weekend, primarily for susceptible areas in Coconino and Yavapai Counties. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...RKR/McCollum AVIATION...RKR FIRE WEATHER...Konieczny For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 16, 12:44 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1244 PM MST Wed Aug 16 2023
AZZ012-015-162015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1244 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF US-89 IN COCONINO
COUNTY THROUGH 115 PM MST...
At 1243 PM MST, Doppler radar was tracking a strong thunderstorm near
Nalahiku Pueblo in Wupatki N.M., or 25 miles north of Flagstaff,
moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nalahiku Pueblo in Wupatki N.M. and Wupatki National Monument.
This includes U.S. Highway 89 between mile markers 437 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3561 11140 3544 11147 3549 11169 3570 11159
TIME...MOT...LOC 1943Z 103DEG 6KT 3557 11153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BAJSpecial weather statement, Aug 16, 2:11 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
211 PM MST Wed Aug 16 2023
AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County Mountains-
211 PM MST Wed Aug 16 2023
...A STRONG THUNDERSTORM WILL IMPACT PRESCOTT VALLEY IN YAVAPAI
COUNTY THROUGH 245 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm over
Antelope Park, or over Prescott Valley, moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Yavapai County Fairgrounds, Glassford Hill, Mountain
Valley Park, Prescott Mall, Antelope Park, Prescott Airport, Prescott
Gateway Mall, Fain Lake, Watson Lake, and Prescott Valley Event
Center.
This includes the following highways...
State Route 89 between mile markers 317 and 318.
State Route 89A between mile markers 318 and 329.
State Route 69 between mile markers 285 and 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3454 11228 3454 11242 3469 11243 3468 11223
TIME...MOT...LOC 2110Z 183DEG 6KT 3462 11233
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BAJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:00 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 15, 8:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 12:44 PM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 16, 1:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 2:11 PM MST | Special Weather Statement | FGZ | Yavapai | 34 min |
| Aug 16, 2:37 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 16, 3:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 16, 4:02 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 16, 4:34 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Aug 16, 4:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.